MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC FILMARRAY® TORCH MODULE

BIOFIRE DIAGNOSTICS, LLC FILMARRAY® TORCH MODULE
Model Number HTFA-SUB-0103
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/05/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: a potential false negative s.Aureus result on the biofire bcid2 panel run on the filmarray torch module (b)(6) was reported.The patient was not impacted due to the biofire bcid2 panel.No serious injury or death was reported.Biofire's investigation into this event is ongoing.The full investigation and associated conclusions will be provided in the final report.No remedial action, corrective action, preventive action, or fsca has been deemed necessary at this time.Conclusion: n/a for initial report.
 
Event or Problem Description
Summary: (b)(6) reported a potential false negative staphylococcus aureus result on the biofire blood culture identification 2 (bcid2) panel run on the filmarray torch module ((b)(6).The patient was not impacted due to the discrepant result.A malfunction of the filmarray torch instrument (b)(6) is suspected.A final report with all investigation details will be provided.No remedial action, corrective action, preventive action, or field safety corrective action (fsca) has been deemed necessary at this time.
 
Event or Problem Description
Summary: (b)(6) reported a potential false negative staphylococcus aureus result on the biofire blood culture identification 2 (bcid2) panel run on the filmarray torch module (b)(6).The patient was not impacted due to the discrepant result.Based on the information provided, and internal testing on the instrument, the investigation concluded the most likely cause for the reported discrepancy was due to a filmarray torch module error.
 
Additional Manufacturer Narrative
Investigation: the patient was an 83-year-old male who presented with congestive heart failure, leukocytosis, chills, diabetes mellitus, and general weakness at the time of testing.On (b)(6) 2025, the patient's blood culture sample was tested on the biofire bcid2 panel.The biofire bcid2 panel reported staphylococcus spp.As detected.On (b)(6) 2025, the biofire bcid2 panel was repeated and only reported staphylococcus spp.As detected.On the same day, another biofire bcid2 panel test was performed and reported staphylococcus spp.And s.Aureus as detected.On an unknown date, s.Aureus was also identified via microscan walkway.The customer reported that the patient was not impacted due to the biofire bcid2 panel as they had a previous history of s.Aureus bacteremia.No serious injury or death was reported.In-house investigation: on (b)(6) 2025, filmarray torch module (b)(6) was received by service.During service testing it was identified there was an anomaly in the mask find.Further inspection found a contaminant on the clear sheet in the optics path.This contaminant correlated with the error bundles provided by the customer and was determined to obscure the fluorescence in the well which the false negative results occurred.The clear sheet was replaced to address this issue.An optics calibration was performed to align the optics within specification.The instrument passed all outgoing service and quality control testing.The in-house investigation determined residue effecting the performance of the optics path to be the root cause of the issue.The clear sheet in the optics path was replaced to correct this issue.Quality control (qc) records for pouch lot# 3j8f24 (kit lot# 2167024) and filmarray instrument (serial number# (b)(6) were reviewed.This pouch lot and instrument passed qc criteria.The discrepancy reported by the customer was not observed during qc testing.Conclusion: based on the information provided, and internal testing on the instrument, the investigation concluded the most likely cause for the reported discrepancy was due to a filmarray torch module error.Analysis of the run file provided by the customer revealed robust amplification paired with replicate dropout in the run file, resulting in false negative s.Aureus results reported in patient and qc testing.The observed replicate dropouts were likely caused by an instrument error.Error bundles were provided by this customer for this investigation.These error bundles identified, what appears to be debris, over the well which the replicate dropouts were observed.In-house service testing identified debris over the same location, consistent with the error bundles the customer provided.This debris likely interfered with the ability of the filmarray torch module to measure the fluorescence signal generated in this well; and contributed to the replicate dropouts observed in the run files the customer provided.In the "principle of the procedure" section of the biofire bcid2 panel ifu (www.Online-ifu.Com/iti0048), the operations and processes that occur during a filmarray run are described.During the run, the system performs nested multiplex pcr by performing a single, large volume, massively multiplexed reaction (pcr1) followed by multiple singleplex second-stage pcr reactions (pcr2) to amplify sequences within the pcr1 products.When pcr2 is complete, the filmarray torch module performs a high-resolution dna melting analysis on the pcr products and measures the fluorescence signal generated in each well.The biofire software then uses a patented melt analysis to interpret the data and determine if an assay is positive or negative.In the "assay interpretation" section of the biofire bcid2 panel's ifu, the analyses are described for the biofire software to assign a final assay result.Amplicon length and sequence determines the temperature at which the double-stranded dna will melt apart, which is known as the melting temperature (tm) of the amplicon.Biofire's melt analysis software for the biofire bcid2 panel requires that two replicates for an assay be detected with similar tms within the assay specific temperature range/window to call the assay positive.Additionally, once positive melt curves have been identified, the software evaluates the replicates for each assay to determine the assay result.For an assay to be called positive, two associated melt curves must be called positive, and both tms must be similar.Assays that do not meet these criteria are called negative.Additional information can be found in biofire filmarray torch operator's manual [hfta-prt-0001].Clinical performance can be found in tables 29, and 40 of the biofire bcid2 panel ifu (www.Online-ifu.Com/iti0048).

Brand Name
FILMARRAY® TORCH MODULE
Common Device Name
FILMARRAY® TORCH MODULE
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
8017366354
MDR Report Key23103294
Report Number3002773840-2025-00066
Device Sequence Number9702527
Product Code NSU
UDI-Device Identifier00815381020277
UDI-Public00815381020277
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160068
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHTFA-SUB-0103
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2025
Supplement Date Received by Manufacturer08/22/2025
Initial Report FDA Received Date09/19/2025
Supplement Report FDA Received Date10/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/08/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age83 YR
Patient SexMale